Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Goodland, KS

June 12, 2000Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2000, 7:03 PM CDT for Decatur County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2000, 7:03 PM CDT (00:03 UTC)
Expired
Jun 12, 2000, 7:50 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Decatur County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:44 PM CDTHail 0.75Norcatur, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 130007
SVRGLD
KSC039-130050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM CDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 750 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTHWEST OF OBERLIN...MOVING NORTHEAST AT 20
  MPH. THERE ARE OTHER THUNDERSTORMS IN THE SOUTH PART OF THE COUNTY 
  THAT ARE GROWING RAPIDLY. REMAIN ALERT.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN AROUND 730 PM CDT.

THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

COLEMAN

LAT...LON 3986 1007~4 3961 10072 3991 10026 3999 10044

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON JUN 12 2000

CONCERNS THIS PACKAGE REVOLVE AROUND POPS FIRST PERIOD AND IMPACT OF
COLD FRONT EXPECTED LATE TONIGHT.

STRONG DRYLINE SETTING UP ACROSS EXTREME WRN FA ATTM. MODELS HAVE
SERIOUSLY UNDERESTIMATED LOW LEVEL MOISTURE EAST OF BOUNDARY AND CAP
SHOULD SOON BE GONE. 19Z LAPS ANALYSIS SUGGESTS CAPES APPROACHING
3000 J/KG OVER EXTREME EASTERN COLORADO. WILL EXPECT SIGNIFICANT
CONVECTION TO DEVELOP THIS AFTERNOON ACROSS CO ZONES THEN MOVE EAST
ACROSS FA DURING LATE AFTERNOON INTO EVENING. WILL GO AT OR ABOVE
FWC POPS TONIGHT.

ETA GENERALLY FOLLOWED BEYOND FIRST PERIOD THOUGH CONVECTION TONIGHT
MAY PUSH BOUNDARY FURTHER SOUTH THAN ANY OF THE MODELS SUGGEST AT
THIS TIME. ETA WAS THE ONLY MODEL OF THE 12Z SUITE THAT WAS IN THE
BALLPARK WITH REGARDS TO STRENGTH OF IMPRESSIVE JUNE JET COMING
ASHORE IN THE PACIFIC NORTHWEST AND ALSO SEEMS TO HAVE BEST HANDLE
ON LOW LEVEL FIELDS IN PLACE ACROSS REGION.

WITH BOUNDARY PROGGED TO REMAIN JUST SOUTHEAST OF FA ON TUESDAY.
STRONG DYNAMICS IN NORTHWEST FLOW MAY COMBINE WITH ANY RESIDUAL
MOISTURE TO BRING A SLIGHT CHANCE OF CONVECTION WITH DIURNAL HEATING.
CAA SHOULD BE SIGNIFICANT WITH BREEZY NORTHWEST WINDS. ETA 850 TEMPS
SUGGEST TEMPS BELOW GUIDANCE.

CORE OF COLD AIR SHOULD BE IN PLACE OVER FA ON WEDNESDAY AND FWC/FAN
SEEM REASONABLE.

IN THE EXTENDED...NEXT WAVE DIGS INTO PLAINS FRIDAY AND SATURDAY.
LACK OF DEEP MOISTURE RETURN MAY LIMIT POTENTIAL SOMEWHAT...BUT WITH
VERY GOOD DYNAMICS FOR JUNE PROGGED SOME COVERAGE OF THUNDERSTORMS
SEEMS LIKELY.

.GLD...NONE.

BARKER

In the hours before

Special weather statement, Jun 12, 2:07 PM CDT, 4 hours 56 minutes before
KSZ041-042-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT MON JUN 12 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHEAST COLORADO...SOUTHWEST KANSAS...AND
NORTHWEST OKLAHOMA EFFECTIVE UNTIL 7 PM MDT (8 PM CDT).

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN
SOUTHWEST KANSAS...GREELEY AND WICHITA.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

VPAPOL
Special weather statement, Jun 12, 3:46 PM CDT, 3 hours 17 minutes before
COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT MON JUN 12 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EAST
CENTRAL COLORADO...NORTHWEST KANSAS...AND SOUTHWEST NEBRASKA
EFFECTIVE UNTIL 9 PM MDT (10 PM CDT)...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT SEVERAL HOURS AS THEY MOVE FROM EASTERN COLORADO INTO
KANSAS AND NEBRASKA.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM MDT (10 PM CDT) FOR EASTERN CHEYENNE...KIT CARSON...AND
YUMA COUNTIES IN COLORADO...CHEYENNE...RAWLINS...DECATUR...SHERMAN...
THOMAS...SHERIDAN...WALLACE...LOGAN...AND GOVE COUNTIES IN KANSAS...
AND DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES IN NEBRASKA.

A PREVIOUSLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES THE
COUNTIES OF GREELEY AND WICHITA OF WEST CENTRAL KANSAS AND IS IN
EFFECT UNTIL 7 PM MDT (8 PM CDT).

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

BARKER
Special weather statement, Jun 12, 3:54 PM CDT, 3 hours 9 minutes before
COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-130300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT MON JUN 12 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EAST
CENTRAL COLORADO...NORTHWEST KANSAS...AND SOUTHWEST NEBRASKA
EFFECTIVE UNTIL 9 PM MDT (10 PM CDT)...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT SEVERAL HOURS AS THEY MOVE FROM EASTERN COLORADO INTO
KANSAS AND NEBRASKA.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM MDT (10 PM CDT) FOR CHEYENNE...KIT CARSON...AND YUMA
COUNTIES IN COLORADO...CHEYENNE...RAWLINS...DECATUR...SHERMAN...
THOMAS...SHERIDAN...WALLACE...LOGAN...AND GOVE COUNTIES IN KANSAS...
AND DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES IN NEBRASKA.

A PREVIOUSLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES THE
COUNTIES OF GREELEY AND WICHITA OF WEST CENTRAL KANSAS AND IS IN
EFFECT UNTIL 7 PM MDT (8 PM CDT).

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

BARKER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningGLDSheridan46 min
Jun 12, 7:24 PM CDTSevere Thunderstorm WarningGLDRawlins31 min
Jun 12, 7:54 PM CDTSevere Thunderstorm WarningGLDRawlins31 min
Jun 12, 8:08 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
Jun 12, 8:14 PM CDTSevere Thunderstorm WarningGLDSheridan46 min
Jun 12, 8:36 PM CDTTornado WarningGLDSheridan29 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningGLDGraham62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.